Is It My Personality or BP Disorder?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is It My Personality or BP Disorder?


Dr. Phelps- I have been dx with BP for three years and three years before that it was BPD. My main problem is depression but my manias which come when I go off my mood stabilizer (topimax- 400mg/day) tend to have psychotic features, the depressions don't. I lowered the dose of my Zyprexa from the initial of 20mg a year ago to 2.5mg now. I tried to go off of it but became a paranoid panic ridden insomniac who didn't leave the house. I returned to 2.5mg. Even on 2.5mg I am still filled with racing paranoid thoughts that are affecting my relationship and sabatoging it. I feel irrational hostility, swinging moods and thoughts that are so tangled I can't make sense of them. I normally spend alot of time in my head and was put on the antipsychotic for insomnia not for the anitpsychotic features.  Is it just my personality or is it part of the illness?  I can't figure out if I am just making myself crazy.

Thankyou in advance

-kelly

Dear Kelly -- 
Until you're sleeping pretty well, and pretty much the same every night -- maybe waking up once but getting back to sleep pretty easily, and getting 7-8 hours of sleep -- then I'd figure you still have less-than-fully treated bipolar disorder.  And that "it's not personality, it's the illness" until you reach that point of decent sleep.  Your symptoms are unfortunately fairly severe, but also unfortunately fairly common.  Ask your doc' about getting more aggressive with combinations of mood stabilizers.  Check out lamotrigine in particular, as for now that's probably our best mood stabilizer with anti-depressant properties "built in", except for lithium (which I would presume by now you've tried and can't tolerate; otherwise you should ask about staying on a low dose of it while adding other mood stabilizers).   I don't mean to tell you and your doc' what to do, only what you might research and discuss with her/him. 

Dr. Phelps

 

Published July, 2001
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?